Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Charleston, WV

June 14, 2005Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 5:06 PM EDT for Carter County, Kentucky. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 5:06 PM EDT (21:06 UTC)
Expired
Jun 14, 2005, 5:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:10 PM EDTTSTM WND DMGOlive Hill, KYTREES AND POWER LINES DOWN.
Jun 14, 5:10 PM EDTTSTM WND DMGOlive Hill, KYTREES AND POWERLINES DOWN.
Jun 14, 5:35 PM EDTTSTM WND DMGGrayson Lake State Park, KYTREES DOWN ON ROUTE 7.
Jun 14, 5:35 PM EDTTSTM WND DMGOlive Hill, KYTREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr
Jun 14, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142105
SVRRLX
KYC043-142130-
/O.NEW.KRLX.SV.W.0048.050614T2106Z-050614T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN KENTUCKY

* UNTIL 530 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GLOBE...OR 8 MILES
  NORTHEAST OF MOREHEAD...AND WAS MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLIVE HILL...
  CARTER CAVES STATE PARK...
  GRAYSON LAKE STATE PARK...
  GRAYSON...
  DENTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8343 3818 8337 3822 8282 3843 8282

$$

09
1 follow-up statement
000 
WWUS51 KRLX 142114
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT TUE JUN 14 2005

KYC043-142130-
/O.CON.KRLX.SV.W.0048.000000T0000Z-050614T2130Z/
CARTER KY-
514 PM EDT TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
CARTER COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLIVE HILL...MOVING
EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAYSON
LAKE STATE PARK...GRAYSON AND DENTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT 
TUESDAY EVENING FOR NORTHEASTERN KENTUCKY. 

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE 
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8343 3818 8337 3822 8282 3843 8282

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 14, 2:41 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TONIGHT)...

SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND
NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING
OUT JUST UPSTREAM OF FORECAST AREA.  RUC...NAM AND GFS LESS BULLISH
WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS.  THIS APPEARS
AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP
ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY
BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING.

UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF
FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH
HERE.  OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR
DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS.

LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER
TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO
SLIGHTLY ABOVE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 210 PM EDT TUE JUN 14 2005)

LONG TERM (WEDNESDAY THROUGH FRIDAY)...

UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION.
THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON
THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH
SOME COOLER AIR MOVING IN IN THE MID LEVELS.  TEMPERATURE WISE...NOT
A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE
FIGURED.  WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH
FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER.

PREVIOUS DISCUSSION (18Z TO 18Z)...
(ISSUED 125 PM EDT TUE JUN 14 2005)

AVIATION...

OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON
PRECIPITATION.  OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH
MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT.

COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND
CENTRAL OHIO.  OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST
LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z.  AS
THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE
THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES.

OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS
THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB
AND CKB.

PREVIOUS DISCUSSION...
(ISSUED 1158 AM EDT TUE JUN 14 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM
UPDATE SO TIMING WORKED WELL.

ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY
ACROSS THE AREA.  CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND
35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER
DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM
DUNK LATER THIS AFTERNOON INTO THIS EVENING.  WITH WET BULB HIGH AND
SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT.

SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN
WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE
GIVEN TRACK OF SHORT WAVE.

OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST.  CHANGED WEATHER
TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT
TONIGHT AS STABILITY IS LOST BEFORE DAWN.

TEMPERATURES BY AND LARGE ON TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 4:11 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT TUE JUN 14 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150810-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
411 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

FAST MOVING THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING
SEVERE THIS AFTERNOON AND EARLY THIS EVENING.  THE RISK OF
BRIEF...BUT DAMAGING...WINDS GUSTS IS HIGHER THAN THE LARGE HAIL
THREAT.

SOUTHEAST OHIO...NORTHEAST KENTUCKY...THE NORTHERN AND CENTRAL
PORTIONS OF WEST VIRGINIA...HAVE A GREATER RISK OF SEVERE
THUNDERSTORMS...COMPARED TO FURTHER SOUTH...IN EXTREME SOUTHERN WEST
VIRGINIA OR SOUTHWESTERN PORTIONS OF VIRGINIA.

INCREASE YOUR WEATHER AWARENESS NOW.  BE PREPARED FOR THE POSSIBILITY
OF FAST APPROACHING THUNDERSTORMS DURING THE
MID AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO EARLY
THIS EVENING.

KTB

In the hours before

Local storm report, Jun 14, 3:53 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

353 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0335 PM     TSTM WND DMG     NELSONVILLE             39.43N 82.22W

06/14/2005                   ATHENS             OH   PUBLIC

            LARGE BRANCHES BROKEN.

            EVENT OCCURRED BETWEEN

            335 PM 06/14/2005 AND 350 PM 06/14/2005

&&
Local storm report, Jun 14, 4:31 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

431 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0347 PM     TSTM WND DMG     CHAUNCEY                39.40N 82.13W

06/14/2005                   ATHENS             OH   PUBLIC

            LARGE BRANCHES BROKEN.

            EVENT OCCURRED BETWEEN

            347 PM 06/14/2005 AND 402 PM 06/14/2005

&&
Local storm report, Jun 14, 4:33 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BEVERLY                 39.55N 81.64W
06/14/2005                   WASHINGTON         OH   EMERGENCY MNGR

            LARGE BRANCHES DOWN.

&&

PG
Local storm report, Jun 14, 4:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MALTA                   39.65N 81.86W
06/14/2005                   MORGAN             OH   EMERGENCY MNGR

            LARGE LIMBS AND POWER LINES DOWN.

0415 PM     TSTM WND DMG     1 S MCCONNELSVILLE      39.64N 81.84W
06/14/2005                   MORGAN             OH   EMERGENCY MNGR

            TREES DOWN NEAR ROKBY LOCKS.

&&

PG
Local storm report, Jun 14, 5:00 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

500 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0442 PM     TSTM WND DMG     MARIETTA                39.43N 81.45W

06/14/2005                   WASHINGTON         OH   PUBLIC

            LARGE BRANCHES BROKEN.

            EVENT OCCURRED BETWEEN

            442 PM 06/14/2005 AND 457 PM 06/14/2005

&&
Local storm report, Jun 14, 5:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SE MARIETTA           39.40N 81.42W
06/14/2005                   WASHINGTON         OH   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN ON ROUTE 7.

0437 PM     TSTM WND DMG     LOWELL                  39.53N 81.51W
06/14/2005                   WASHINGTON         OH   DEPT OF HIGHWAYS

            LARGE TREE DOWN ON ROUTE 60.

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:26 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.